Texas, 2019

Tornadoes and Hail in Texas, April 13, 2019

April 13, 2019 · NWS HGX · 12 events in 6 counties and zones

A storm system moving eastward across the state produced several tornadoes, some wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$1.6 million
Crop damage
$66,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A storm system moving eastward across the state produced several tornadoes, some wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 13, 10:23 AM CST, 3 minutes earlier.

Area forecast discussion, Apr 13, 10:23 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1123 AM CDT Sat Apr 13 2019

.NEAR TERM [Through Today]...Mesoscale Discussion...
Latest surface analysis has a warm front stretching from NE of
Austin to just north of College Station to Nacogdoches in E TX.
Surface low tracking near Austin should also move along the warm
front as it pushes north slowly. Tornadic supercell near Hearne
north of College Station seems to be riding along this boundary.
Also watching storm in Houston County near Crockett as it nears
better low level shear near the boundary. Storm already has
rotation and severe - monitoring closely.

Environment increasing just south of warm front for higher severe
potential. Latest model guidance from WRF/HRRR continues to
highlight areas north of Brenham to Conroe to Cleveland for severe
weather this afternoon. Instability increasing south of boundary
with clouds clearing allowing for heating. ML CAPE up to around
2000 to 3000 J/kg in warm sector. 0-1km shear up to around
20-30kts near the boundary supporting rotating updrafts. Look for
tornado watch (issued during the writing of this AFD) to be issued
for a portion of the area. Deep layer shear will only increase as
300 mb jet moves over the area. Surface low matches well with left
exit region of the jet with large scale ascent eroding any
capping. Morning soundings showed very little cap and AMDAR
soundings over Houston showed no cap with heating to around 80F at
the surface. Look for severe threats to remain north of Houston at
this time but Houston will be on the edge. We will need to closely
monitor the southern edge of convection this afternoon as a front
moves into the area between 1-5PM.

Overpeck

&&

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  77  47  69  49  79 /  80  10   0   0   0
Houston (IAH)          81  50  71  51  77 /  60  10   0   0   0
Galveston (GLS)        77  53  70  61  72 /  50  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 7 PM CDT Sunday for the following
     zones: Galveston Bay...Matagorda Bay.

     Gale Watch from late tonight through Sunday afternoon for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     Small Craft Advisory until 1 AM CDT Sunday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

     Small Craft Advisory from 1 PM to 7 PM CDT Sunday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

DISCUSSION...
NEAR TERM...Overpeck
Hazardous weather outlook, Apr 13, 3:49 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
449 AM CDT Sat Apr 13 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-437-141200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
449 AM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A storm system will move through the area today. Showers and thunderstorms
can be expected in the morning through the afternoon hours, and some
of the thunderstorms could become strong or severe. Primary weather
hazards will be isolated tornadoes, damaging winds, large hail and frequent
lightning. Locally heavy rainfall will be possible too. Wind advisories
might be needed both ahead of the storm system today and behind the
storm system tonight and on into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind advisories might be needed on Sunday morning. Strong to severe
thunderstorm development might be possible around midweek in association
with the next storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

GMZ330-335-350-355-370-375-TXZ438-141200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
449 AM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A storm system will move through the area today. Showers and thunderstorms
can be expected mainly in the morning through early afternoon hours,
and some of the thunderstorms could become strong or severe. Strong
rip currents will be possible, and elevated tides could result in minor
coastal flooding. Elevated seas and moderate to strong winds both
ahead of the system and behind the system are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated seas and moderate to strong offshore winds are expected on
Sunday. Strong to severe thunderstorm development might be possible
around midweek in association with the next storm system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

In the hours before

Special weather statement, Apr 13, 9:24 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1024 AM CDT Sat Apr 13 2019

TXZ163-164-177-178-131615-
San Jacinto TX-Walker TX-Houston TX-Trinity TX-
1024 AM CDT Sat Apr 13 2019

...SPECIAL WEATHER STATEMENT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 20 miles southeast of Austonio, moving north at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Trinity, Lovelady, Riverside, Kennard, Sebastopol, Weches and
Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southeastern Texas.

LAT...LON 3157 9525 3157 9515 3156 9514 3155 9515
      3154 9514 3152 9510 3150 9509 3149 9511
      3147 9510 3146 9507 3147 9506 3144 9504
      3144 9501 3081 9526 3084 9552 3158 9538
      3159 9528
TIME...MOT...LOC 1523Z 194DEG 42KT 3101 9535

The radar

The Shreveport radar (KSHV), 175 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Tornado, Houston

When
April 13, 10:26 AM CST to 10:37 AM CST
Where
Houston County, 2.14 mi NW of Kennard to 5.74 mi ESE of Weches
Rating
EF1
Path length
8.9 mi
Path width
200 yd
Injuries
4 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
31.385, -95.202

The survey discovered tornado damage with trees either uprooted or snapped along a path parallel to County Road 1170. A double wide trailer was destroyed and pushed back into a wooded area at the end of the tornado path. The four occupants of the trailer were injured. Damage scar apparent on satellite data. Aerial photographs also help define path.

Tornado, Houston

When
April 13, 11:20 AM CST to 11:24 AM CST
Where
Houston County, 3.56 mi S of Post Oak to 3.55 mi ENE of Post Oak
Rating
EF2
Path length
6.03 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.079, -95.577

The EF-2 tornado produced intermittent damage along its track including taking a metal roof off of a home. The most severe damage occurred on the northeast end of the track where trees were stripped of limbs, vehicles were tossed and stacked upon one another and a double wide trailer home was destroyed.

Thunderstorm Wind, Brazos

When
April 13, 11:28 AM CST
Where
Brazos County, Bryan
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Social Media
Coordinates
30.670, -96.370

Storm winds broke a large limb off of a tree.

Thunderstorm Wind, Grimes

When
April 13, 11:40 AM CST
Where
Grimes County, 0.69 mi N of Cross
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
Social Media
Coordinates
30.810, -96.100

There were reports of snapped trees.

Tornado, Houston

When
April 13, 12:00 PM CST to 12:20 PM CST
Where
Houston County, 3.56 mi NNW of Center to 4.66 mi NE of Weches
Rating
EF3
Path length
12.16 mi
Path width
800 yd
Continued into
Cherokee, Tx (SHV)
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.428, -95.272

The EF-3 tornado damage mainly consisted of snapped pine trees indicative of high end EF-1 damage but much more severe EF-3 damage was discovered northeast of Weches. The most severe damage occurred to a double wide trailer that was destroyed and thrown over 150 years from its original foundation. The one female occupant of the trailer was killed. The path width was as wide as a half mile in places. The tornado continued into Cherokee County and was on the ground for more than 40 miles.

Lightning, Houston

When
April 13, 12:20 PM CST
Where
Houston County, 1.04 mi WSW of Crockett
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.312, -95.465

A home was damaged by a direct lightning strike.

Thunderstorm Wind, Trinity

When
April 13, 12:35 PM CST
Where
Trinity County, 0.61 mi N of Trinity
Measured
52 kt (60 mph) estimated gust
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
30.939, -95.381

There were numerous trees and power lines downed with a tree landing on a home.

Thunderstorm Wind, Houston

When
April 13, 12:45 PM CST
Where
Houston County, 8.88 mi E of Ratcliff
Measured
55 kt (63 mph) estimated gust
Crop damage
$12,000
Reported by
Law Enforcement
Coordinates
31.387, -94.980

A swath of trees were downed by thunderstorm winds that blocked Highway 7 west of the Neches River.

Tornado, Houston

When
April 13, 12:45 PM CST to 12:47 PM CST
Where
Houston County, 3.77 mi SE of Ratcliff to 3.79 mi SE of Ratcliff
Rating
EF0
Path length
0.16 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.367, -95.079

Damage path discovered at this location. May be longer. Awaiting more info from Forest Service.

Hail, Fort Bend

When
April 13, 1:52 PM CST
Where
Fort Bend County, 0.7 mi SSE of Clodine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.691, -95.675

One inch diameter hail was reported in Mission Bend.

Hail, Fort Bend

When
April 13, 1:54 PM CST
Where
Fort Bend County, 0.58 mi SE of Clodine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.694, -95.673

There was one and a quarter inch diameter hail reported in Mission Bend.

Hail, Harris

When
April 13, 1:56 PM CST
Where
Harris County, 0.6 mi W of Bunker Hill
Measured
1 in hail
Reported by
Public
Coordinates
29.730, -95.540

There was quarter size hail reported in the Westchase area near Beltway 8 and the Westpark Tollway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Houston2019-04-13FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818696, 818694, 818775, 818776, 807386, 818785, 818790, 818787, 821591, 818791, 818792, 818793.